Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 8, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Apr 9, 2021, 5:10 PM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Apr 10, 2021, 8:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 9, 2021, 5:10 PM MDT (23:10 UTC)
- In effect from
- Apr 10, 2021, 8:00 PM MDT
- Expired
- Apr 10, 2021, 11:16 AM MDT
- In force
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Johnson County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WWUS75 KRIW 092310 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 510 PM MDT Fri Apr 9 2021 WYZ004-010-101230- /O.NEW.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 510 PM MDT Fri Apr 9 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Big Horn Basin and Northeast Johnson County. * WHEN...From Saturday evening through late Saturday night. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high-profile vehicles on Interstates 25 and 90 and US Highway 310 and 14A. * ADDITIONAL DETAILS...Gusty winds will continue through the rest of the night Saturday night. Light snow showers will be possible over the Interstate 25 during this time, leading to slick roads and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
962 WWUS75 KRIW 101015 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 415 AM MDT Sat Apr 10 2021 WYZ004-010-102200- /O.CON.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 415 AM MDT Sat Apr 10 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...Northwest winds 35 to 45 mph with gusts around 60 mph possible. * WHERE...North Big Horn Basin and Northeast Johnson County. * WHEN...From 800 PM this Evening until 100 AM Sunday morning. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high-profile vehicles on Interstates 25 and 90 and most highways in the northern Big Horn Basin. * ADDITIONAL DETAILS...Snow showers will be possible in these areas tonight, which could lead to slick roads, with blowing snow, and low visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
747 WWUS75 KRIW 101716 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1116 AM MDT Sat Apr 10 2021 WYZ004-111000- /O.UPG.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/ /O.NEW.KRIW.HW.W.0011.210411T0100Z-210411T1000Z/ North Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, and Shell 1116 AM MDT Sat Apr 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM MDT SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...North Bighorn Basin. * WHEN...From 7 PM this evening to 4 AM MDT Sunday. * IMPACTS...Mainly to transportation. A blow over risk for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Snow showers will also be possible tonight, which could lead to low visibility and slick roads at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Keep two hands on your steering wheel in case of a sudden, strong wind gust. && $$ WYZ010-111000- /O.UPG.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/ /O.NEW.KRIW.HW.W.0011.210411T0100Z-210411T1000Z/ Northeast Johnson County- Including the city of Buffalo 1116 AM MDT Sat Apr 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM MDT SUNDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 7 PM this evening to 4 AM MDT Sunday. * IMPACTS...Mainly to transportation including Interstates 25 and 90. An extreme blow over risk for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Snow showers will also be possible tonight, which could lead to low visibility and slick roads at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Keep two hands on your steering wheel in case of a sudden, strong wind gust. && $$ 21
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Apr 9, 4:25 PM MDT, 45 minutes earlier.
Area forecast discussion, Apr 9, 4:25 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Riverton WY 425 PM MDT Fri Apr 9 2021 .SHORT TERM...Tonight through Saturday night Issued at 200 PM MDT Fri Apr 9 2021 A low-amplitude transitory ridge tonight will result in dry conditions. A trough will push into the Pacific Northwest Saturday morning, moving quickly into the Northern Rockies Saturday evening. Ahead of this feature, a lee surface trough will develop along with increasing westerly flow aloft. This will result in windy westerly winds developing Saturday. Also, ahead of the trough, a very dry air mass will be in place especially across central and southern areas. This will result in elevated fire weather conditions. Have issued a Rangeland Fire Danger Statement for southern Lincoln, Sublette, and Sweetwater counties from the combination of breezy winds and low RH. Decided not to issue for Fremont and Natrona counties, due to recent precipitation. A strong cold front, associated with the trough pulling across the Northern Rockies, will sweep across the forecast area Saturday night. Precipitation is expected along and behind the cold front, with the best chances across the north Saturday evening associated with mid-level diffluence and dynamics from a left- exit region of an upper jet. Most, if not all, of the precipitation will be snow with the strong cold air advection in the wake of the front. Snow amounts are expected to be mainly light with a few inches expected across the northern mountains. Strong post-frontal winds are expected especially over the north, where models are showing around 10 mb pressure rises in 3 hours. This has the potential for localized high wind across the northern Bighorn Basin and northern Johnson County. If this trend continues, high wind highlights might be necessary in those areas. .LONG TERM...Sunday through Friday Issued at 200 PM MDT Fri Apr 9 2021 Saturday night's trough continues to move through the state on Sunday, with spotty snow shower activity over the state. Expect temperatures on Sunday to be about 15-20 degrees colder than Saturday. This colder than normal weather looks to continue throughout the period. Monday will be mainly dry over most of the area, with some lingering mountain showers in the northwest flow. Models develop a cut-off low over eastern Washington and into Oregon Monday night, pushing it into the Intermountain West Tuesday. This low is expected to be a weather feature at least through Friday, as it is forecasted to dive southward towards the Great Basin area and then move eastward across northern Utah and into the Wyoming area. The ECMWF has backed off a bit on precip for Tuesday, but the other models continue to spread activity through the day. So, we went with widespread lower pops, increasing in the mountains towards the end of the day. Wednesday and Thursday still have the best possibility of seeing precipitation across the state. GFS is showing a relatively warm pocket move across Sweetwater and Natrona on Wednesday, which could change precip over to rain for the day. Otherwise, most areas will see snow. Temperatures during the period look to stay well below normal through Friday, with highs in the 30s and 40s. && .AVIATION...For the 00Z TAFS through 00Z Sunday VFR and dry conditions expected at all terminals through the period. Gusty winds will continue at KRKS, KBPI, KPNA and KCPR through sunset. Light winds and clear skies will occur at all sites tonight. Windy southwest to west conditions will return Saturday afternoon, ahead of another fast approaching cold front. Snow showers will obscure mountains in the northwest at times Saturday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 212 PM MDT Fri Apr 9 2021 Dry conditions will occur tonight and Saturday. Breezy westerly winds will develop Saturday across much of the area. Elevated fire weather conditions will occur, especially over the southwest, from windy westerly wind, very low relative humidity, and the lack of any recent precipitation. Smoke dispersal Saturday afternoon is expected to be very good to excellent. A strong cold front will push across the area Saturday night, with a chances of snow east of the Divide and areas from Jackson northward. The best chance of snow will be over the north Saturday evening. A few inches of snow are possible in the northern mountains. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Murrell LONG TERM...Hulme AVIATION...Hulme FIRE WEATHER...Murrell
Hazardous weather outlook, Apr 9, 2:49 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 249 AM MDT Fri Apr 9 2021 WYZ001>020-022>030-101100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 249 AM MDT Fri Apr 9 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Areas of light snow will end by late morning in the central and Johnson county. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Elevated fire conditions possible over the central and southern portion of the state. Saturday night and Sunday morning...A chance of snow showers along and east of the continental divide. Windy areas with gusts around 40 mph late Saturday night through Sunday afternoon. Tuesday night...A chance of snow in the south. Wednesday...A chance of rain and snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.